Georgia, 2010

Tornado and Hail in Georgia, April 24 to 25, 2010

April 24 to 25, 2010 · NWS FFC · 10 events in 9 counties and zones

A classic tornadic spring storm system was moving from the southern plains toward the Midwest and Ohio Valley as an intense, negatively tilted upper low and associated deep surface low lifted northeast from the Arklatex region toward the Ohio Valley. The Storm Prediction Center had indicated a high risk of severe thunderstorms and tornadoes across western Tennessee, northern and central Alabama,…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.4 million
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A classic tornadic spring storm system was moving from the southern plains toward the Midwest and Ohio Valley as an intense, negatively tilted upper low and associated deep surface low lifted northeast from the Arklatex region toward the Ohio Valley. The Storm Prediction Center had indicated a high risk of severe thunderstorms and tornadoes across western Tennessee, northern and central Alabama, and northern Mississippi. A moderate risk of severe thunderstorms and tornadoes was projected into north central and northwest Georgia as well. Deadly tornadoes had already occurred in northern Mississippi with this event. However, a weak wedge of cooler, most stable air remained in place across much of north and east Georgia thanks to persistent showers and thunderstorms during the morning hours of the 24th. A few of these morning and afternoon storms produced marginal severe hail. Toward midnight, a long lived supercell tracked across north Alabama and into northwest Georgia before finally diminishing across western Fannin county. This storm spawned several tornadoes along its path, including an EF1 tornado that tracked across the Alabama/Georgia border from DeKalb county in Alabama into Chattooga county, Georgia. Fortunately, this was the only tornado observed in Georgia with this major spring storm system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 24, 4:30 AM EST, 20 minutes earlier.

Area forecast discussion, Apr 24, 4:30 AM EST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EDT SAT APR 24 2010

.SHORT TERM /TODAY THROUGH MONDAY/...
MAIN FOCUS DURING THE PERIOD CONTINUE TO BE ON SEVERE THREAT
TODAY INTO SUNDAY AS A STRONG STORM SYSTEM MOVES ACROSS THE EASTERN
U.S. . MODELS CONTINUE TO SHOW THE UPPER AND SURFACE LOW LIFTING
INTO THE GREAT LAKE REGION BY SUNDAY...PULLING A COLD FRONT ACROSS
THE SOUTHEAST. ONGOING SHOWERS/TSTORMS ACROSS THE COUNTY WARNING
AREA EARLY THIS MORNING...AHEAD OF A WARM FRONT PROGGD TO LIFT
NORTHWARD ACROSS THE STATE THIS MORNING. EXPECT WIDESPREAD SHOWERS
AND TSTORMS TO CONTINUE THIS AFTERNOON INTO TONIGHT AS A COLD FRONT
APPROACHES/MOVES INTO THE STATE. MODELS SIMILAR WITH FRONT PUSHING
INTO NORTHWEST GEORGIA LATE TONIGHT...THEN INTO SOUTHEAST SECTS OF
THE CWA SUNDAY AFTERNOON. SPC CONTINUING SLIGHT TO MODERATE RISK
FOR SEVERE STORMS TODAY/TONIGHT...WITH HIGH RISK JUST TO OUR WEST.
DAMAGING WINDS...TORNADOES AND HAIL...ALL THREATS WITH THIS STRONG
SYSTEM. MODELS AND HPC STILL SHOWING 1 TO 2 INCH RAINFALL TOTALS BY
DAYS END SUNDAY. EXPECT ONLY MINOR FLOODING PROBLEMS AT BEST.
MODELS SHOW SOMEWHAT DRIER AIR SPREADING INTO THE STATE BEHIND THE
FRONT SUNDAY AFTERNOON/SUNDAY NIGHT. HOWEVER...WILL NEED TO KEEP
SLIGHT CHANCE TO CHANCE POPS GOING ACROSS NORTH GEORGIA SUNDAY
NIGHT INTO MONDAY IN BROAD AREA OF WRAP-AROUND MOISTURE...AND
MODELS SHOWING SERIES OF WEAK IMPULSES SKIRTING ACROSS THE TN VLY
- NORTH GEORGIA REGION. TEMPS WILL BE A CHALLENGE WITH WIDESPREAD
PRECIP ACROSS THE AREA TODAY. PLAN TO STAY ON THE COOL SIDE OF
GUIDANCE TODAY...BUT WILL USE A MAV/MET BLEND AS A GENERAL RULE.

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
EXTENDED PROGS CONTINUE TO HOLD ON TO SOME DEEPER MOISTURE OVER
NORTH GEORGIA MONDAY NIGHT INTO TUESDAY NIGHT WITH STRONG LOW
PRESSURE SPINNING OFF THE MID ATLANTIC/NEW ENGLAND COASTS. WILL
CONTINUE SLIGHT CHANCE POPS MAINLY OVER EXTREME NORTH GEORGIA
DURING THIS PERIOD...HOLDING ON TO JUST VARYING AMOUNTS OF CLOUDS
ELSEWHERE. WILL END ALL MENTION OF PRECIP BY WEDNESDAY AS THE LOW
DRIFTS FARTHER UP THE EAST COAST...AND HIGH PRESSURE BUILDS EAST
FROM THE MISSISSIPPI VALLEY. DRY FORECAST CONTINUES FOR THE REST
OF THE EXTENDED PERIOD...WITH SURFACE HIGH PRESSURE CENTERED OVER
OR NEAR THE STATE. COOLER AIRMASS SETTLES IN OVER THE STATE WITH
HIGHS TUE AND WED RUNNING SOME 5 DEGREES (OR BETTER) BELOW NORMAL
LEVELS.

49

&&

.AVIATION...
WIDESPREAD SHRA WITH EMBEDDED TS THIS MORNING...WITH MAINLY
SOUTHEASTERLY WINDS (THOUGH THE ATL METRO TAFS HAVE BEEN VRB THE
LAST FEW HOURS) AND CIGS HOVERING BETWEEN MVFR AND LOW VFR. CIGS
WILL DROP TO ALL MVFR THROUGH THE MORNING HOURS AS SYSTEM
APPROACHES. TIMING OF TSRA LATER TODAY NEARLY IMPOSSIBLE AT THIS
TIME...SO HAVE TRIED TO NARROW IT DOWN TO 20Z-04Z. STILL POSSIBLY
TOO LONG OF A WINDOW...EITHER THAT OR TSRA SHOULD BE PREVAILING IN
THE TAF...BUT CONFIDENCE NOT HIGH ENOUGH YET. SSE WINDS GUSTY
TODAY...20-25KT...SHIFTING TO SOUTHWEST AFTER 00Z. GUIDANCE ALSO
INDICATING CIGS LOWERING TO IFR LATE OVERNIGHT...WITH IMPROVEMENT
BACK TO MVFR AROUND SUNRISE SUNDAY.

TDP

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          74  62  84  58  74 /  80  80  50  20  20
ATLANTA         72  64  81  58  71 /  90  90  30  20  10
BLAIRSVILLE     69  56  75  53  63 /  90  90  20  30  30
CARTERSVILLE    73  61  81  54  71 /  90  90  20  20  20
COLUMBUS        76  66  83  59  77 /  80  80  40  10   5
GAINESVILLE     71  63  77  57  68 /  90  90  30  20  20
MACON           77  67  86  57  80 /  70  80  60  10  10
ROME            76  63  84  57  70 /  90  90  20  30  30
PEACHTREE CITY  74  61  82  54  73 /  90  90  30  10  10
VIDALIA         81  67  79  64  82 /  50  80  60  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

49/TDP
Hazardous weather outlook, Apr 23, 5:05 PM EST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
605 PM EDT FRI APR 23 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-242215-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
605 PM EDT FRI APR 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT
SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS EXPECTED AFTER
MIDNIGHT TONIGHT ACROSS MOST OF NORTH AND PARTS OF CENTRAL GEORGIA.

.SYNOPSIS...
A STRONG SPRING STORM SYSTEM OVER THE MIDWEST WILL MOVE EAST
THROUGH TONIGHT. SHOWERS AND THUNDERSTORMS OVER THE LOWER
MISSISSIPPI VALLEY WILL SPREAD NORTHEAST INTO NORTHWEST GEORGIA AFTER
MIDNIGHT TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY RAIN...AND MAINLY AFTER MIDNIGHT TONIGHT.

.DISCUSSION...
THE THUNDERSTORMS CURRENTLY OVER MISSISSIPPI AND SOUTHWEST ALABAMA
ARE DEPICTED WELL BY THE MODELS. THESE STORMS ARE FORECAST TO MOVE
NORTHEAST THROUGH THIS EVENING...ENTERING NORTHWEST GEORGIA AFTER
MIDNIGHT. ALTHOUGH THE LOWER LEVELS OF THE ATMOSPHERE ARE QUITE
DRY...THIS WILL CHANGE THROUGH THE NIGHT AS MOISTURE ADVECTS INTO
THE AREA. CAPES AND LIFTED INDEX VALUES SHOW THE ATMOSPHERE
DESTABILIZING AFTER MIDNIGHT...BUT NOT ENOUGH TO SUPPORT SEVERE
THUNDERSTORMS PRIOR TO DAYBREAK SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WIDESPREAD SEVERE THUNDERSTORMS...WITH THE POTENTIAL FOR
TORNADOES...IS EXPECTED SATURDAY AND SATURDAY NIGHT. THE STORMS
WILL REDEVELOP ON SUNDAY OVER THE EASTERN AND CENTRAL GEORGIA WITH
ANOTHER HIGH POTENTIAL OF PRODUCING SEVERE THUNDERSTORMS WITH
ISOLATED TORNADOES. HAZARDOUS WEATHER IS NOT EXPECTED AFTER SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Apr 24, 3:07 AM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
407 AM EDT SAT APR 24 2010

GAZ093-095-104>108-240845-
407 AM EDT SAT APR 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 35 MPH WINDS
IN CRISP...WILCOX...SUMTER...PULASKI...MACON...HOUSTON AND DOOLY
COUNTIES UNTIL 445 AM EDT...

AT 404 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM FOUNTAINVILLE TO HUNTINGTON...MOVING EAST
AT 65 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS CRISP...WILCOX...SUMTER...PULASKI...MACON...HOUSTON AND DOOLY
COUNTIES THROUGH 445 AM EDT. SOME LOCATIONS IN THE PATH OF THESE
STORMS INCLUDE PENNINGTON...HUNTINGTON...METHVINS...NEW ERA...
ANDERSONVILLE...CLEARVIEW...ANDERSONVILLE NATIONAL HISTORIC SITE...
FOUNTAINVILLE...BARTLETT...IDEAL...FLINT RIVER WMA...LAMAR...
LESLIE...DESOTO AND WHITEWATER STATE PARK. BRIEF HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Apr 24, 3:11 AM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
411 AM EDT SAT APR 24 2010

GAZ102>104-240845-
411 AM EDT SAT APR 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN SUMTER...
WEBSTER AND STEWART COUNTIES UNTIL 445 AM EDT...

AT 409 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WESTVILLE...MOVING EAST AT 55 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
SUMTER...WEBSTER AND STEWART COUNTIES THROUGH 445 AM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE WESTVILLE...LUMPKIN...
KIMBROUGH...WESTON...RICHLAND...LEVERETTS...CENTERPOINT...CHURCH
HILL...PRESTON...DUMAS...PLAINS...FRIENDSHIP...CONCORD...CROXTON
CROSSROADS AND SHILOH. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.
Special weather statement, Apr 24, 4:09 AM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
509 AM EDT SAT APR 24 2010

GAZ090>092-102>104-241000-
509 AM EDT SAT APR 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN SUMTER...
WEBSTER...STEWART...SCHLEY...CHATTAHOOCHEE AND MARION COUNTIES UNTIL
600 AM EDT...

AT 504 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER RENFROE...MOVING EAST AT 50 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE SIZED HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
SUMTER...WEBSTER...STEWART...SCHLEY...CHATTAHOOCHEE AND MARION
COUNTIES THROUGH 600 AM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM
INCLUDE SEMINOLE...CHARLES...BROOKLYN...LOUVALE...RICHLAND...
ZELLOBEE...RENFR OE...CHRISTOPHER...JAMESTOWN/SOUTH FORT BENNING...
MANTA...CUSSETA...PRESTON...CHURCH HILL...BUENA VISTA AND DOYLE.
BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Apr 24, 4:15 AM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
515 AM EDT SAT APR 24 2010

GAZ052-053-066-067-241000-
515 AM EDT SAT APR 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN TROUP...MERIWETHER...HEARD AND COWETA COUNTIES UNTIL 600 AM EDT...

AT 513 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ABBOTTSFORD...MOVING NORTHEAST AT 55 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
TROUP...MERIWETHER...HEARD AND COWETA COUNTIES THROUGH 600 AM EDT.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE CANNONVILLE...STATE
LINE PARK...LONG CANE...ABBOTTSFORD...LAGRANGE...HILLCREST...WARES
CROSSROADS...MOUNTVILLE...LOUISE...HARRISONVILLE...CORINTH...
HOGANSVILLE...SAINT MARKS...LONE OAK AND GRANTVILLE. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Apr 24, 4:36 AM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
536 AM EDT SAT APR 24 2010

GAZ031>033-041>043-241015-
536 AM EDT SAT APR 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN DOUGLAS...
CARROLL...HARALSON...PAULDING...COBB AND FULTON COUNTIES UNTIL 615 AM
EDT...

AT 531 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DRAKETOWN...MOVING EAST AT 45 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE SIZED HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
DOUGLAS...CARROLL...HARALSON...PAULDING...COBB AND FULTON COUNTIES
THROUGH 615 AM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
UNION...VILLA RICA...TEMPLE...DRAKETOWN...LAKE VAL-DO-MAR...NEW
GEORGIA...WINSTON...DALLAS...DOUGLASVILLE...HIRAM...BROWNSVILLE...DUE
WEST...LOST MOUNTAIN PARK...POWDER SPRINGS AND LITHIA SPRINGS. BRIEF
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Apr 24, 4:50 AM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
550 AM EDT SAT APR 24 2010

GAZ069-078-079-241030-
550 AM EDT SAT APR 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN HARRIS...TALBOT AND UPSON COUNTIES UNTIL 630 AM EDT...

AT 547 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MULBERRY GROVE...MOVING NORTHEAST AT 50 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
HARRIS...TALBOT AND UPSON COUNTIES THROUGH 630 AM EDT. SOME LOCATIONS
IN THE PATH OF THIS STORM INCLUDE MOUNTAIN HILL...MULBERRY GROVE...
FORTSON...CATAULA...ELLERSLIE...HAMILTON...PINE MOUNTAIN VALLEY...
WAVERLY HALL...BAUGHVILLE...SHILOH...OLIVE BRANCH...TALBOTTON...FLINT
HILL...PO BIDDY CROSSROADS AND WOODLAND. BRIEF HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.

The radar

The Atlanta radar (KFFC), 79 km away, was scanning. The volume nearest the first event began at 09:51 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind, 1 tornado, 1 lightning. Local standard time, as filed.

Hail, Harris

When
April 24, 4:50 AM EST to 5:00 AM EST
Where
Harris County, 3.5 mi SSW of Hamilton to 4.5 mi SE of Pine Mtn Vly
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.703, -84.893

The Harris County Emergency Management Director relayed reports of penny-sized hail near Hamilton and Pine Mountain Valley.

Hail, Paulding

When
April 24, 10:57 AM EST to 11:06 AM EST
Where
Paulding County, Yorkville to 4 mi NW of Dallas
Measured
1 in hail
Reported by
Public
Coordinates
33.920, -84.980

The public observed quarter-sized hail from the west central part of the county near Yorkville to the central part of the county, just northwest of Dallas.

Hail, Cobb

When
April 24, 11:12 AM EST to 11:14 AM EST
Where
Cobb County, 2 mi NW of Lost Mtn to Due West
Measured
0.75 in hail
Reported by
Public
Coordinates
33.950, -84.725

The public observed penny-sized hail in the west central part of the county, just northwest of Lost Mountain State Park.

Thunderstorm Wind, Floyd

When
April 24, 3:59 PM EST to 4:04 PM EST
Where
Floyd County, Lindale to Rome
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.180, -85.180

The Floyd County Emergency Management Director reported that two trees and one power line were down between Lindale and Rome.

Tornado, Chattooga

When
April 24, 11:33 PM EST to 11:46 PM EST
Where
Chattooga County, 2.89 mi NW of Cloudland to 1.33 mi W of Welcome Hill
Rating
EF1
Path length
10.06 mi
Path width
300 yd
Property damage
$1.2 million
Reported by
NWS Storm Survey
Coordinates
34.547, -85.518

A damage survey conducted by the National Weather Service Forecast Offices in both Huntsville, Alabama and Peachtree City, Georgia confirmed that an EF1 tornado, which initially touched down in eastern DeKalb county Alabama approximately three miles southeast of Valley Head, Alabama, continued into Chattooga county Georgia, crossing into Georgia approximately two miles northwest of Cloudland in northwest Chattooga county. The tornado continued on a nearly 10 mile long path within Chattooga county ending approximately 2.5 miles northwest of Trion in north central Chattooga county. The tornado was rated an EF1 with a maximum path width of 300 yards and maximum wind gusts estimated to be 105 mph. Considerable damage was noted along the tornado path across far northwest and north central Chattooga county. At the touchdown point, at least 15 large trees were down across a one-half mile wide area. As the tornado continued eastward, it crossed Georgia Highway 157 at Gilreath Mill Road. Hunderds of large mature trees were down near the intersection. Just east of this location, the tornado strengthened to its maximum width and intensity. This was determined to be the mid-point of the tornado path, between Georgia Highway 337 and Harrisburg Road. Within this area, eight homes sustained significant damage. Two garages, one carport, and several private storage buildings were destroyed. At a small grass airport strip, one hanger was destroyed, another suffered extensive damage, and two airplanes were flipped over. One of the airplanes was an 800 lb ultralight and the other was a 1500 lb Cessna. Nearby, a home lost its roof, another suffered extensive shingle damage, and another storage building was destroyed. At the location of this destroyed outbuilding, two lawn mowers were moved 90 feet. From this point to the end of the tornado path, hundreds of large, mature oak, pecan, and pine trees were blown down or uprooted. Center Post Road, near the end point of the tornado path, was blocked because of numerous downed trees. Damage to homes, businesses, the airport, and timber land, along with cleanup, was estimated to be $1.2 million.

Thunderstorm Wind, Walker

When
April 24, 11:45 PM EST to April 25, 12:01 AM EST
Where
Walker County, 1.4 mi SW of Center Post to Villanow
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
34.586, -85.367

The Walker County 911 Center reported that more than seven trees were down along a path from near Center Post and the Chattooga county line toward Villanow. This damage was caused by the same thunderstorm that spawned the tornado in Chattooga county. No structural damage was observed in Walker county.

Hail, Houston

When
April 25, 12:01 AM EST to 12:05 AM EST
Where
Houston County, Kathleen to Bonaire
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
32.500, -83.600

Amateur radio operators relayed reports of penny-sized hail near Kathleen.

Hail, Jasper

When
April 25, 12:29 AM EST to 12:35 AM EST
Where
Jasper County, Monticello to Shady Dale
Measured
0.75 in hail
Reported by
County Official
Coordinates
33.300, -83.680

The Jasper County 911 Center reported penny-sized hail.

Thunderstorm Wind, Murray

When
April 25, 12:34 AM EST to 12:43 AM EST
Where
Murray County, 2.5 mi WSW of Chatsworth to 7 mi ENE of Chatsworth
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.756, -84.811

The Murray County Sheriff's Office reported that a few power lines were down in the Chatsworth area.

Lightning, Houston

When
April 25, 1:00 AM EST
Where
Houston County, 0.57 mi S of Heard
Property damage
$150,000
Reported by
Newspaper
Coordinates
32.522, -83.682

The Houston Home Journal of Perry reported that lightning struck and set a home on fire on Sandefur Road. The home sustained major damage as the roof was almost completely destroyed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyThe tornado archive for Georgia, 2010Warnings in Georgia, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224589, 224590, 224591, 224595, 224610, 224611, 225762, 225627, 225626, 226348.